Michigan, 2002

Damaging Wind in Michigan, August 12, 2002

August 12, 2002 · NWS GRR · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Aug 12, 10:20 AM EST, 4 hours 40 minutes earlier.

Area forecast discussion, Aug 12, 10:20 AM EST, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1120 AM EDT MON AUG 12 2002

AT 1500 UTC A SURFACE LOW NEAR LAKE WINNIPEG WAS MOVING SLOWLY TO
THE NORTHEAST AS AN UPPER LEVEL TROUGH MOVES THOUGH THE NORTHERN
PLAINS.  TRAILING COLD FRONT STRETCHED ACROSS INTO CENTRAL MN INTO
EASTERN NEBRASKA WITH WARM FRONTAL FEATURE EXTENDING ACROSS LAKE
SUPERIOR.  SHORTWAVE RIDGING OVER MI EARLY THIS MORNING WILL DRIFT
SLOWLY TO THE EAST THIS AFTERNOON.

SW MI FIRMLY IN THE WARM SECTOR WITH PLENTY OF LOW LEVEL MOISTURE AS
INDICATED WITH DEWPOINTS IN THE UPPER 60S.  SHOULD HAVE PLENTY OF
INSTABILITY IN PLACE THIS AFTERNOON AS TEMPERATURES RISE INTO THE
UPPER 80S OVER INLAND AREAS.  A MODIFIED LAPS SOUNDING NEAR GRR WITH
A TEMPERATURE OF 88F AND DEWPOINT OF 67F YIELDS CAPE IN THE
2000-2500 J/KG RANGE.  WITH PLENTY OF LOW LEVEL MOISTURE AND
INSTABILITY IN PLACE ONLY ITEM TRULY LACKING IS A LOW LEVEL FOCUS TO
INITIATE CONVECTION.  WITH FRONT WELL OFF TO THE WEST WE SHOULD NOT
SEE A REAL GOOD SOURCE OF LOW LEVEL FORCING THROUGH THE AFTERNOON
ALTHOUGH THERE IS A WEAK CONVERGENCE ZONE CROSSING LAKE MI THIS
MORNING. ALSO WEAK RIPPLE NOTED IN WATER VAPOR IMAGERY HEADING
NORTHEAST INTO LAKE MI THIS MORNING AND SOME WEAK SHOWERS AND
THUNDERSTORMS HAVE DEVELOPED ACROSS SE WI.  WITH PLENTY OF
INSTABILITY AND MOISTURE AND A LACK OF INHIBITION THIS AFTERNOON IT
WILL NOT TAKE MUCH TO GENERATE SCATTERED CONVECTION AND WEAK
CONVERGENCE ZONE MAY BE ENOUGH TO DO IT.  THEREFORE...WILL
KEEP CHANCE POPS GOING THIS AFTERNOON.  OTHERWISE ONLY MADE MINOR
ADJUSTMENTS TO TEMPERATURES ALONG THE LAKESHORE AND UPDATED CLOUD
COVER WORDING FOR THIS AFTERNOON.

GRAHAM

.GRR...NONE.

In the hours before

Special weather statement, Aug 12, 11:20 AM EST, 3 hours 40 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-131100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1220 PM EDT MON AUG 12 2002

...HAZARDOUS WEATHER POTENTIAL STATEMENT FOR THE SOUTHWEST QUARTER OF
LOWER MICHIGAN FOR TODAY AND TONIGHT...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS.

HAZARDS...
THERE IS A SLIGHT RISK SEVERE THUNDERSTORMS TONIGHT NORTH OF A LINE
FROM LANSING TO KALAMAZOO.  HAIL TO ONE INCH IN DIAMETER AND WIND
GUSTS TO 60 MPH AREA POSSIBLE FROM THE STRONGEST THUNDERSTORMS.
THE STRONGER THUNDERSTORMS WILL MOVE TO THE NORTHEAST AROUND 15
MPH.

DISCUSSION...
A SEASONABLY STRONG UPPER LEVEL TROUGH IS MOVING THROUGH THE
NORTHERN PLAINS TODAY AND TONIGHT.  THE SURFACE LOW ASSOCIATED WITH
THIS SYSTEM WAS LOCATED NEAR LAKE WINNIPEG THIS MORNING AND WILL
MOVE SLOWLY TO THE NORTHEAST THROUGH TONIGHT.  A SURFACE COLD FRONT
ASSOCIATED WITH THIS AREA OF LOW PRESSURE EXTENDED THROUGH CENTRAL
MINNESOTA AND INTO EASTERN NEBRASKA WHILE A WARM FRONT WAS DRAPED
ACROSS LAKE SUPERIOR.  AHEAD OF THE COLD FRONT A VERY WARM MOIST AND
UNSTABLE AIRMASS IS IN PLACE ACROSS LOWER MICHIGAN.  AS LOW LEVEL
BOUNDARIES GENERATED BY CONVECTION TO THE WEST APPROACH LOWER
MICHIGAN THIS AFTERNOON SCATTERED CONVECTION IS EXPECTED TO DEVELOP.
THERE IS A SLIGHT RISK THAT SOME STORMS COULD BE SEVERE PRODUCING
WIND GUSTS TO 60 MPH AND HAIL TO ONE INCH IN DIAMETER.  THE THREAT
OF ISOLATED SEVERE WEATHER THIS AFTERNOON IS PRIMARILY NORTH OF A
LANSING TO KALAMAZOO LINE.

IN ADDITION STRONG TO SEVERE CONVECTION IS EXPECTED TO DEVELOP
CLOSER TO THE COLD FRONT ACROSS WISCONSIN SOUTHWEST INTO IOWA
LATER THIS AFTERNOON.  THIS CONVECTION WILL THEN MOVE TO THE EAST
AND MAY IMPACT SOUTHWEST LOWER MICHIGAN LATER TONIGHT.  THERE IS A
SLIGHT RISK THAT SOME OF THESE STORMS COULD CONTAIN DAMAGING WINDS
AND LARGE HAIL DURING THE OVERNIGHT HOURS.

SPOTTER ACTIVATION...
SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON THROUGH TONIGHT.

...HAZARDOUS WEATHER POTENTIAL STATEMENT FOR TUESDAY THROUGH
FRIDAY...

THAT COLD FRONT WILL CONTINUE TO WEAKEN AS IT CROSSES LOWER MICHIGAN
ON TUESDAY.  A WAVE IS EXPECTED TO DEVELOP ON THE FRONT TUESDAY
AFTERNOON OVER ILLINOIS AND MOVE NORTHEAST INTO SOUTHWEST MICHIGAN
TUESDAY NIGHT.  BOTH THE FRONT MOVING ACROSS THE AREA TUESDAY AND
THE WAVE ON THE FRONT MOVING INTO SOUTHWEST MICHIGAN TUESDAY NIGHT
WILL BRING THE THREAT OF ISOLATED SEVERE THUNDERSTORMS TO THE AREA
TUESDAY INTO EARLY WEDNESDAY.  DUE TO BOTH THE SLOW MOVEMENT OF THE
COLD FRONT PLUS THE DEVELOPING WAVE ON THE FRONT... THERE IS THE
THREAT OF HEAVY RAINFALL OVER PARTS OF SOUTHWEST MICHIGAN TUESDAY
AFTERNOON INTO EARLY WEDNESDAY MORNING.  SINCE THIS AREA HAS BEEN ON
THE DRY SIDE THIS SUMMER... MAJOR FLOODING IS NOT EXPECTED.
HOWEVER... LOCAL FLOODING OF DRAINS AND SMALL CREEKS IS A GOOD
POSSIBILITY FROM TUESDAY AFTERNOON INTO WEDNESDAY MORNING. THAT
THREAT IS GREATEST SOUTH OF INTERSTATE 96.  DRY WEATHER WILL PREVAIL
AFTER THAT.

WDM GRAHAM
Special weather statement, Aug 12, 11:20 AM EST, 3 hours 40 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-131100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1220 PM EDT MON AUG 12 2002

COR FOR TIME FRAME OF POTENTIAL SEVERE WEATHER IN HAZARDS SECTION

...HAZARDOUS WEATHER POTENTIAL STATEMENT FOR THE SOUTHWEST QUARTER OF
LOWER MICHIGAN FOR TODAY AND TONIGHT...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS.

HAZARDS...
THERE IS A SLIGHT OF RISK SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT NORTH OF A LINE FROM LANSING TO KALAMAZOO.  HAIL TO ONE INCH
IN DIAMETER AND WIND GUSTS TO 60 MPH ARE POSSIBLE FROM THE STRONGEST
THUNDERSTORMS. THE STRONGER THUNDERSTORMS WILL MOVE TO THE NORTHEAST
AROUND 15 MPH.

DISCUSSION...
A SEASONABLY STRONG UPPER LEVEL TROUGH IS MOVING THROUGH THE
NORTHERN PLAINS TODAY AND TONIGHT.  THE SURFACE LOW ASSOCIATED WITH
THIS SYSTEM WAS LOCATED NEAR LAKE WINNIPEG THIS MORNING AND WILL
MOVE SLOWLY TO THE NORTHEAST THROUGH TONIGHT.  A SURFACE COLD FRONT
ASSOCIATED WITH THIS AREA OF LOW PRESSURE EXTENDED THROUGH CENTRAL
MINNESOTA AND INTO EASTERN NEBRASKA WHILE A WARM FRONT WAS DRAPED
ACROSS LAKE SUPERIOR.  AHEAD OF THE COLD FRONT A VERY WARM MOIST AND
UNSTABLE AIRMASS IS IN PLACE ACROSS LOWER MICHIGAN.  AS LOW LEVEL
BOUNDARIES GENERATED BY CONVECTION TO THE WEST APPROACH LOWER
MICHIGAN THIS AFTERNOON SCATTERED CONVECTION IS EXPECTED TO DEVELOP.
THERE IS A SLIGHT RISK THAT SOME STORMS COULD BE SEVERE PRODUCING
WIND GUSTS TO 60 MPH AND HAIL TO ONE INCH IN DIAMETER.  THE THREAT
OF ISOLATED SEVERE WEATHER THIS AFTERNOON IS PRIMARILY NORTH OF A
LANSING TO KALAMAZOO LINE.

IN ADDITION STRONG TO SEVERE CONVECTION IS EXPECTED TO DEVELOP
CLOSER TO THE COLD FRONT ACROSS WISCONSIN SOUTHWEST INTO IOWA
LATER THIS AFTERNOON.  THIS CONVECTION WILL THEN MOVE TO THE EAST
AND MAY IMPACT SOUTHWEST LOWER MICHIGAN LATER TONIGHT.  THERE IS A
SLIGHT RISK THAT SOME OF THESE STORMS COULD CONTAIN DAMAGING WINDS
AND LARGE HAIL DURING THE OVERNIGHT HOURS.

SPOTTER ACTIVATION...
SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON THROUGH TONIGHT.

...HAZARDOUS WEATHER POTENTIAL STATEMENT FOR TUESDAY THROUGH
FRIDAY...

A WEAKENING COLD FRONT WILL CROSS LOWER MICHIGAN ON TUESDAY.  A WAVE
OF LOW PRESSURE IS EXPECTED TO DEVELOP ON THE FRONT TUESDAY
AFTERNOON OVER ILLINOIS AND MOVE NORTHEAST INTO SOUTHWEST MICHIGAN
TUESDAY NIGHT.  BOTH THE FRONT MOVING ACROSS THE AREA TUESDAY AND
THE WAVE ON THE FRONT MOVING INTO SOUTHWEST MICHIGAN TUESDAY NIGHT
WILL BRING THE THREAT OF ISOLATED SEVERE THUNDERSTORMS TO THE AREA
TUESDAY INTO EARLY WEDNESDAY.  DUE TO BOTH THE SLOW MOVEMENT OF THE
COLD FRONT PLUS THE DEVELOPING WAVE ON THE FRONT... THERE IS THE
THREAT OF HEAVY RAINFALL OVER PARTS OF SOUTHWEST MICHIGAN TUESDAY
AFTERNOON INTO EARLY WEDNESDAY MORNING.  SINCE THIS AREA HAS BEEN ON
THE DRY SIDE THIS SUMMER... MAJOR FLOODING IS NOT EXPECTED.
HOWEVER... LOCAL FLOODING OF DRAINS AND SMALL CREEKS IS A GOOD
POSSIBILITY FROM TUESDAY AFTERNOON INTO WEDNESDAY MORNING. THAT
THREAT IS GREATEST SOUTH OF INTERSTATE 96.  DRY WEATHER WILL PREVAIL
AFTER THAT.

WDM GRAHAM

The radar

The Grand Rapids radar (KGRR), 23 km away, was scanning. The volume nearest the first event began at 20:00 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Allegan

When
August 12, 3:00 PM EST
Where
Allegan County, Dorr
Measured
60 kt (69 mph)
Property damage
$7,000
Reported by
NWS STORM SURVEY
Coordinates
42.733, -85.717

A thunderstorm wind gust blew over a camping trailer and also blew shingles off of homes.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2002Every state in 2002This day in weather historyWarnings in Michigan, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5315642.